Alert archive / Nebraska / High Wind Watches in 2024

High Wind Watch 2, NWS North Platte, NE

April 15, 20247 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Apr 15, 2024, 2:54 AM MDT for 7 counties in Nebraska. It took effect at Apr 16, 2024, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 15, 2024, 2:54 AM MDT (08:54 UTC)
In effect from
Apr 16, 2024, 9:00 AM MDT
Expired
Apr 16, 2024, 1:35 AM MDT
In force
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Chase County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS73 KLBF 150854
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
354 AM CDT Mon Apr 15 2024

NEZ022-023-035-056>058-069-152100-
/O.NEW.KLBF.HW.A.0002.240416T1500Z-240417T0300Z/
Garden-Grant-Arthur-Deuel-Keith-Perkins-Chase-
Including the cities of Oshkosh, Ogallala, Champion, Big Springs,
Enders, Arthur, Wauneta, Chappell, Paxton, Grant, Imperial,
Lewellen, and Hyannis
254 AM MDT Mon Apr 15 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY 
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Deuel, Garden, Chase, Keith, Perkins, Arthur, and Grant 
  Counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Brown
2 follow-up statements
798 
WWUS73 KLBF 152136
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
436 PM CDT Mon Apr 15 2024

NEZ022-023-035-056>058-069-160930-
/O.CON.KLBF.HW.A.0002.240416T1500Z-240417T0300Z/
Garden-Grant-Arthur-Deuel-Keith-Perkins-Chase-
Including the cities of Lewellen, Oshkosh, Ogallala, Imperial,
Wauneta, Big Springs, Enders, Grant, Paxton, Champion, Hyannis,
Arthur, and Chappell
336 PM MDT Mon Apr 15 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Deuel, Garden, Chase, Keith, Perkins, Arthur, and Grant 
  Counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Roberg
313 
WWUS73 KLBF 160735
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
235 AM CDT Tue Apr 16 2024

NEZ022-023-035-056>058-069-162000-
/O.UPG.KLBF.HW.A.0002.240416T1500Z-240417T0300Z/
/O.NEW.KLBF.HW.W.0002.240416T1500Z-240417T0100Z/
Garden-Grant-Arthur-Deuel-Keith-Perkins-Chase-
Including the cities of Hyannis, Ogallala, Imperial, Grant,
Oshkosh, Chappell, Champion, Lewellen, Paxton, Big Springs,
Enders, Arthur, and Wauneta
135 AM MDT Tue Apr 16 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MDT 
THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Deuel, Garden, Chase, Keith, Perkins, Arthur, and Grant 
  Counties.

* WHEN...From 9 AM this morning to 7 PM MDT this evening.

* IMPACTS...Damaging winds could blow down trees or power lines. 
  Travel will be difficult, especially for high profile vehicles.

$$

NEZ024-025-036-037-059-070-071-162000-
/O.NEW.KLBF.HW.W.0002.240416T1500Z-240417T0100Z/
Hooker-Thomas-McPherson-Logan-Lincoln-Hayes-Frontier-
Including the cities of North Platte, Halsey, Stapleton, Maywood,
Ringgold, Mullen, Thedford, Tryon, Hayes Center, Curtis, and
Eustis
235 AM CDT Tue Apr 16 2024 /135 AM MDT Tue Apr 16 2024/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS 
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Thomas, Frontier, Hayes, Lincoln, Hooker, Logan, and 
  McPherson Counties.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 PM 
  MDT/ this evening.

* IMPACTS...Damaging winds could blow down trees or power lines. 
  Travel will be difficult, especially for high profile vehicles.

$$

Brown

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Apr 14, 11:39 PM MDT, 3 hours 15 minutes earlier. Its key messages:

  • Red Flag Warning behind a dryline across portions of southwest Nebraska Monday afternoon and evening, with low relative humidity values and southeast winds 25 to 35 mph gusting to around 40 mph.
  • Strong to severe storms are possible across much of western and north central Nebraska beginning late Monday afternoon into the evening and overnight hours.
  • Showers and thunderstorms linger into Tuesday, with the greatest rainfall east of Highway 83. Strong northwest winds may gust in excess of 55 miles per hour Tuesday afternoon near and west of Highway 83 and across areas to the east Tuesday night.
  • Below average temperatures then persist late this week and into the weekend, with continued precipitation chances.
Area forecast discussion, Apr 14, 11:39 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1239 AM CDT Mon Apr 15 2024

.KEY MESSAGES...

-  Red Flag Warning behind a dryline across portions of
   southwest Nebraska Monday afternoon and evening, with low
   relative humidity values and southeast winds 25 to 35 mph
   gusting to around 40 mph.

-  Strong to severe storms are possible across much of western
   and north central Nebraska beginning late Monday afternoon
   into the evening and overnight hours.

-  Showers and thunderstorms linger into Tuesday, with the
   greatest rainfall east of Highway 83. Strong northwest winds
   may gust in excess of 55 miles per hour Tuesday afternoon
   near and west of Highway 83 and across areas to the east
   Tuesday night.

-  Below average temperatures then persist late this week and
   into the weekend, with continued precipitation chances.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 313 PM CDT Sun Apr 14 2024

Tonight, an upper low will begin to eject eastward into the
Southern Rockies, with surface low pressure deepening across
the Front Range of Wyoming and Colorado. Surface winds will
strengthen from the southeast tonight and lead to increasing
moisture advection. This will also keep lows more mild across
the area, in the lower 50s.

Monday, an upper low will emerge onto the Front Range of Colorado
during the afternoon, with an associated surface low lifting from
northeast Colorado into the panhandle and far southwest Nebraska by
late afternoon. As this occurs, a northwest to southeast oriented
dryline will advance into the southeast panhandle and far southwest
Nebraska. The 12Z CAMS and deterministic models differ on the
position and magnitude of the dry air behind the dryline. The 12Z
HREF mean seems reasonable, lifting the dryline to a Hay Springs
through Tryon, North Platte and Curtis line by 00Z Tuesday. Where
precisely this boundary is positioned will have an impact on both
fire and severe weather concerns. Critical fire weather conditions
are expected to develop behind the dryline, and further details on
this threat can be found in the fire weather section below.

Ahead of the dryline, increasing southeasterly flow will bring
moderate moisture advection into much of the Sandhills and north
central Nebraska, with dewpoints climbing into the 50s. MUCAPES will
easily range from 1000-2000 J/KG and even as high as 2500 J/KG
across central areas early evening. Deep layer wind profiles look
ample to support organized updrafts, with deep meridional flow aloft
leading to elongated hodographs with height. With a surface warm
front lifting northward through the area during the late afternoon,
low-level flow remains backed and will lead to good curvature in the
lowest few kilometers of the hodograph as the low-level jet
strengthens near/after sunset). The environment looks to be
supportive for initial discrete supercell development near the
dryline late afternoon into early evening, then near the warm front
across central into north central Nebraska during the evening,
as shown by the HRRR. A capping inversion aloft near H7 may
limit convective initiation through much of the afternoon,
although the latest CAMS show more development than previously.

Should convection develop prior to sunset, discrete supercells are
favored. After dark, a cold front looks to overtake the dryline as
the surface low ejects across the area and could lead to more
widespread convective development. This is supported by the 12Z
HREF. Interacting updrafts along the cold front may limit the hail
threat some, along with any damaging wind threat as the boundary
layer cools and storms may become elevated across north central
Nebraska.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 313 PM CDT Sun Apr 14 2024

On Tuesday, the upper low is forecast to move from far northwest
Kansas into eastern Nebraska by late afternoon. This will bring
likely to categorical POPs through the day for showers and
thunderstorms. Wraparound rainfall behind the low will bring the
higher rainfall amounts from a half inch to over an inch to
areas mainly east of Valentine through Broken Bow. Rainfall
amounts look considerably less.

As the deep surface low begins to slowly push off to the east
late Tuesday morning, flow will quickly strengthen from the
northwest behind the surface cold front. Strong flow aloft looks
will mix to the surface from increasing cold advection. Winds
gusting in excess of 55 miles per hour Tuesday afternoon are
possible mainly near and west of Highway 83, and areas to the
east Tuesday night. The system finally exits the area into
Tuesday night, with precip ending from west to east.

Wednesday looks dry until later afternoon across the west, as
another trough moves into the Northern Plains. This looks to
bring likely chances for rain showers behind a cold front
pushing through the area Wednesday night. Some snow could mix
into the rain across western Nebraska, largely diurnally driven
as the column cools aloft. The upper flow remain fairly zonal
Thursday through Sunday with lows chances for showers, and
possibly some snow showers. Highs to only reach the 40s to low
50s most days with lows upper 20s to low 30s.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1233 AM CDT Mon Apr 15 2024

VFR is expected throughout wrn/ncntl Nebraska overnight through
00z Monday evening. Thereafter, scattered thunderstorms and MVFR
ceilings are expected to develop along and north of highway 2.
Isolated thunderstorms and VFR ceilings are expected south of
highway 2.

&&

.FIRE WEATHER...
Issued at 313 PM CDT Sun Apr 14 2024

Dangerous fire weather conditions are expected to develop
across portions of southwest Nebraska Monday afternoon behind a
dryline. As temperatures reach the upper 80s, dewpoints will
quickly fall and single digit relative humidity values are
anticipated near and west of the HWY 61 corridor south of I-80.
Strong south winds are also anticipated, sustained at 20 to 30
miles per hour and gusting as high as 45 mph. Any fire starts
will likely spread rapidly and quickly become out of control.
Near critical fire weather conditions will also exist to the
north across southern portions of zone 204.

Of additional concern, a cold front will move into the area late
Monday night, with winds quickly shifting from south to northwest
Tuesday morning. Northwest winds will then strengthen Tuesday morning
and the afternoon, with gusts in excess of 55 miles per hour
possible near and west of Highway 83.

Scattered showers and thunderstorms are possible late Monday afternoon
and Monday night, with more widespread showers and some thunderstorms
Tuesday.

Cool weather Tuesday through Saturday will maintain high
humidity. There are no fire weather concerns during this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 10 PM MDT Monday for NEZ210.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...CDC
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 14, 6:09 PM MDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
709 PM CDT Sun Apr 14 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-160015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
709 PM CDT Sun Apr 14 2024 /609 PM MDT Sun Apr 14 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to near critical fire weather conditions are expected south
and west of a line from Eustis, to North Platte, to Gordon. Minimum
relative humidity of 15 to 25 percent is forecast in these areas,
along with southeasterly wind gusts up to 40 MPH. Across far
southwestern Nebraska, including Chase, Perkins, Hayes and portions
of southwestern Lincoln county, critical fire weather conditions are
expected with minimum relative humidity of 10 percent and wind gusts
up to 40 MPH.

Severe weather is possible across much of western and north central
Nebraska Monday afternoon through Monday evening and overnight. The
hazards are large or very large hail, wind damage and isolated
tornadoes. The main severe threat is east of a line from Maywood, to
Arthur, to Hay Springs.

Northwest winds of 30 to 40 mph with gusts up to 55 mph are possible
Tuesday afternoon and evening across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:45 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker45 min
Apr 15, 5:07 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Apr 15, 5:56 PM MDTSpecial Weather StatementLBFCherry34 min

Nearby

High Wind Watches in Nebraska, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.